Side Effects of Rx Behavioral meds as you age?

Posted by tekkie3 @tekkie3, Nov 28, 2021

I have heard after the age of 60, it is no longer advised or safe to take Rx medications to treat depression, anxiety, bipolar, etc. because they affect you differently including having increasingly more severe side effects and/orey no longer work the way they a were intended. Is there any truth to this? Should I be worried that the Rx's I take now in my 50's could be affecting my memory?

Here is a little bit of my background:
I took Seroquel (25ng. up to 200mg.) in my 30s for Bipolar/ anxiety/depression for approx. five years. Since then have taken Wellbutrin + Strattera, Wellbutrin + Cymbalta, Lithium + Dexedrine, and currently Lamictal + Vyvanse. I have never experienced any heart issues, but I did gain 60+ pounds while on Lithium that I have been unsuccessful in trying to take off for the past 8 years. I recently starting to experience some short term memory issues and have wondered if continuing to take behavioral Rx meds for so many years could be a contributing factor. A few months back, I asked my doctor to let me try Phentermine for 3 months to help weight loss, but had to stop Vyvanse for my ADHD. During the past 3 months I was able to lose 15 pounds and my memory improved back to having no issues. I recently stopped the Phentermine and have been back taking Vyvanse again for one week—again I am starting to have memory issues. My mom also seems to be living proof — after being prescribed every antidepressant under the sun, she had to stop taking altogether around the age of 62 because of increasing memory loss issues. She is now 76 and probably has a better memory than I do.

Interested in more discussions like this? Go to the Mental Health group.

@yellowdoggirl

@margaretob, Choosing not to take the medication is one thing. But, please everybody, do not flush medication down the toilet!
It ends up in everyone's water supply.
You can return it to a pharmacy, crush it up in old coffee grounds, and put it in the trash, or attend your towns annual medication disposal day, just please do not flush it. Thank you!

Jump to this post

Good reminder!

REPLY

I'm 67 and asked my doctor how aging would affect my BD; she said that if it's been well controlled in middle age, it doesn't change much. It's true that our bodies process drugs less efficiently as we get older but to jump from that to "not safe to take anything" is uncalled for. True, we may need dosages adjusted, or become more aware of side effects, but that goes with the territory: we have a lifelong disease that requires medication EVEN THOUGH there may be increased adverse effects as a person ages.

REPLY

I'm 74 and have experienced increasing sensitivity to fluoxetine. I'm mixing the liquid in water and actually taking less than half a mg! The doctors don't seem to believe that it could have any effect, but if I stop it results in confusion, nightmares and eventually depression. Would love to get off it because the side effects even at this dose are unpleasant.

REPLY
@maathome

I'm 74 and have experienced increasing sensitivity to fluoxetine. I'm mixing the liquid in water and actually taking less than half a mg! The doctors don't seem to believe that it could have any effect, but if I stop it results in confusion, nightmares and eventually depression. Would love to get off it because the side effects even at this dose are unpleasant.

Jump to this post

Hi @maathome Fluoxetine, at even that small dose, most definitely can have an effect with unpleasant side effects!

A few years ago my daughter was experiencing depression and it was recommended she go on Fluoxetine by her doctor. She was also taking the liquid initially because she’s very petite and needed to work up the dosage to get the capsules. Her dosage was .5ml daily.
She was doing ok for the first couple of months. Then, one month she noted that the bottle smelled differently when she opened it. She called the pharmacy and reported it. Pharmacy said it was the same manufacturer and it should be good.
So she took her normal dosage and felt horrible within an hour with brain zaps, dizziness, disorientation, shakes. She reported it to her doctor and again to the pharmacy. Again, told to stick with it because there is nothing wrong with it and she can’t just quit cold turkey. It was a disaster!
Long story short, there was something wrong with the batch. It hadn’t been buffered in production so she was getting way too much fluoxetine with her little .5ml dose.
She ended up with what’s called Serotonin syndrome. (She’s fine now and still taking the Prozac but in capsule form.).
But I’m wondering if it’s the same nasty side effects you’re going through from too much fluoxetine in your system.

I’ve posted a link below to the Serotonin Syndrome. I’m not saying your dosage or the bottle of meds is off, but I am wondering if your body isn’t processing the meds as well as it used to. Age will do that to us, our bodies can’t filter the drugs through our livers and kidneys as efficiently as before. And that can cause major issues for us.
https://www.mayoclinic.org/diseases-conditions/serotonin-syndrome/symptoms-causes/syc-20354758
It’s harmful to just stop taking the fluoxetine abruptly but it sounds as though you’d like to get off this drug. I know it’s a challenge to even measure out the .5ml daily. But do you think you could start cutting that down to .25ml for a few weeks, and then half that amount on a taper so that you can eventually get off? Have you discussed stopping the med with your doctor?

REPLY
Please sign in or register to post a reply.
  Request Appointment